MAUDE Adverse Event Report: STRYKER ENDOSCOPY-SAN JOSE RF 2 PROBES 90-S MAX; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

STRYKER ENDOSCOPY-SAN JOSE RF 2 PROBES 90-S MAX; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number 0279401100
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Code Damage to Ligament(s) (1952)
Date of Event 05/16/2014
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported within the publication "articular cartilage and soft tissue damage from radiofrequency thermal ablation wands at wrist arthroscopy" (giddins et al., 2021) that an 18-year-old man sustained an injury to his right wrist playing rugby.Radiographs and mri arthrogram showed no pathological findings, but he remained symptomatic.At 2 years after injury he underwent a wrist arthroscopy.At surgery no frank tear could be seen but it was thought that the scapholunate ligament appeared to ¿sag¿, indicating potential instability.It was therefore treated with ¿thermal shrinkage¿ using a stryker radio frequency wand (stryker, kalamazoo, mi, usa).Following this his symptoms deteriorated.After several weeks the adjacent proximal surfaces of the scaphoid and lunate developed lucent areas.This progressed to a clear diastasis of the scapholunate joint with carpal collapse over the following year and was treated with a ¿modified brunelli¿ reconstruction, with initial symptomatic improvement.His symptoms then gradually deteriorated over the following 4 years.A second opinion was sought by the patient in a neighboring center.It was thought that the radiographic lucencies visible after the arthroscopy, were due to thermal damage.It was also thought that the ¿modified brunelli¿ operation had failed.At last review, 6 years after the ¿modified brunelli¿ operation, he was noted to have established degenerative changes at the radiocarpal joint and marked scapholunate diastasis.
 
Additional Manufacturer Narrative
Additional information will be provided once the investigation has been completed.The device manufacturer date is not known at this time.However, should it become available it will be provided in future reports.
 
Additional Manufacturer Narrative
This complaint was created out of literature found during clinical research.The paper does not provide address, serial number of device and there will be no device return as this event happened 10+ years back and is likely to have been thrown out.This complaint investigation was closed based on the device not received, therefore the reported failure mode was not confirmed.In the event that the device is received, the complaint will be reopened and the investigation will be updated with new results.Alleged failure: thermal shrinkage.Probable root cause: heat can result from insufficient suction which can result from: * inadequate hospital suction, leak, bad connection to hospital suction line, * clogging caused by suction path blockage, lower electrode mass due to variation in electrode thickness or opening cut.Use error.The reported failure mode will be monitored for future reoccurrence.
 
Event or Problem Description

Brand Name
RF 2 PROBES 90-S MAX
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
STRYKER ENDOSCOPY-SAN JOSE
5900 optical court
san jose CA 95138
Manufacturer (Section G)
STRYKER ENDOSCOPY-SAN JOSE
5900 optical court
san jose CA 95138
Manufacturer Contact
lucas wolski
5900 optical court
san jose, CA 95138
4087542000
MDR Report Key19538006
Report Number0002936485-2024-00458
Device Sequence Number6081130
Product Code GEI
UDI-Device Identifier07613327057027
UDI-Public07613327057027
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K160050
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Study
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0279401100
Device Lot NumberUNAVAILABLE.
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/16/2024
Supplement Date Received by Manufacturer07/30/2024
Initial Report FDA Received Date06/14/2024
Supplement Report FDA Received Date03/20/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age18 YR
Patient SexMale